Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 8, NWS Norman, OK

April 19, 2016Cotton County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 19, 2016, 3:59 AM CDT for Cotton County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2016, 3:59 AM CDT (08:59 UTC)
Expired
Apr 19, 2016, 7:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 59 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS54 KOUN 190859
FFWOUN
OKC033-191200-
/O.NEW.KOUN.FF.W.0008.160419T0859Z-160419T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
359 AM CDT TUE APR 19 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COTTON COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 700 AM CDT
    
* AT 358 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN OVER COTTON COUNTY. NEARLY 3 INCHES
  OF RAIN HAS ALREADY FALLEN...AND ADDITIONAL RAINFALL IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WALTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3445 9825 3430 9831 3434 9845 3445 9841

$$

03
1 follow-up statement
561 
WGUS74 KOUN 191152
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
652 AM CDT TUE APR 19 2016

OKC033-191201-
/O.EXP.KOUN.FF.W.0008.000000T0000Z-160419T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COTTON OK-
652 AM CDT TUE APR 19 2016

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL COTTON COUNTY WILL
EXPIRE AT 700 AM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. HOWEVER...STANDING WATER WILL REMAIN PRESENT AND MOTORISTS SHOULD
CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3445 9825 3430 9831 3434 9845 3445 9841

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 11:16 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 18, 11:16 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CDT MON APR 18 2016

.DISCUSSION...
06Z DISCUSSION BELOW.

&&

.AVIATION...
MVFR/VFR CEILINGS CURRENTLY EXPECTED THIS TAF PERIOD. HOWEVER...
IFR CEILINGS WILL BE POSSIBLE LATE TONIGHT INTO TUESDAY MORNING
BUT CHANCES TOO LOW TO MENTION IN ANY TAF FOR NOW. SCATTERED
SHOWERS WILL DEVELOP AND MOVE FROM PARTS OF SW OK/W N TX INTO
CENTRAL OK OVERNIGHT INTO TUESDAY MORNING. ANOTHER ROUND OF
SHOWERS/STORMS WILL MOVE INTO WESTERN PARTS OF THE AREA TUESDAY
AFTN AND MOVE ACROSS THE AREA THROUGH TUESDAY NIGHT. LAST MINUTE
MODIFICATIONS MAY BE NEEDED BEFORE TAFS ARE SENT DEPENDING ON
RADAR/SATELLITE TRENDS.

&&

.PREV DISCUSSION... /ISSUED 755 PM CDT MON APR 18 2016/

DISCUSSION...
MODELS ARE INDICATING THAT RAIN AND THUNDERSTORMS MAY DEVELOP A
BIT FARTHER WEST AND MOVE NORTH INTO SOUTHWEST AND CENTRAL
OKLAHOMA BY SUNRISE TUESDAY. THIS WOULD LEAVE SOUTHEAST OKLAHOMA
WITH A SOMEWHAT DIMINISHED CHANCE FOR RAIN OVERNIGHT WHILE THE
AFOREMENTION AREAS WOULD SEE INCREASE CHANCES. THE FORECAST HAS
BEEN ADJUSTED TO TAKE THIS CHANGE INTO ACCOUNT. AREAS OF FOG WERE
ALSO ADDED TO MOST AREAS GIVEN LIGHT NORTHEAST WINDS IN THE MOIST
AIRMASS AND RECENT RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  68  53  74 /  40  30  40  30
HOBART OK         50  68  51  75 /  30  20  40  20
WICHITA FALLS TX  54  72  55  77 /  60  30  40  30
GAGE OK           43  65  47  71 /  20  40  50  20
PONCA CITY OK     49  69  51  73 /  20  30  40  40
DURANT OK         61  72  59  75 /  60  50  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/25/25
Hazardous weather outlook, Apr 18, 1:06 PM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
106 PM CDT MON APR 18 2016

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
106 PM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.RIVER FLOODING...
HEAVY RAINFALL SATURDAY AND SUNDAY HAS PUSHED SEVERAL RIVERS IN
SOUTHERN OKLAHOMA AND NORTHERN TEXAS INTO FLOOD. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD...AND CERTAINLY DO NOT DRIVE
AROUND BARRICADES.

.THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.RIVER FLOODING...
MANY RIVERS ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS WILL
LIKELY REMAIN IN FLOOD THROUGH WEDNESDAY.

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY AND WEDNESDAY. STRONG
TO SEVERE STORMS ARE POSSIBLE ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS ON WEDNESDAY.

MAINLY DRY WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY...BEFORE
THUNDERSTORM CHANCES RETURN LATE IN THE WEEKEND.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:01 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Apr 19, 1:40 AM CDTFlash Flood WarningOUNTillman3 hr
Apr 19, 3:00 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens3 hr
Apr 19, 4:22 AM CDTFlood WatchOUNCaddo, Canadian, Carter, Cleveland, Comanche, Cotton and 13 more20 hr
Apr 19, 4:37 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Grady, Jefferson, McClain, Murray and 1 more3 hr
Apr 19, 10:16 AM CDTRiver Flood WarningOUNPottawatomie, Seminole25 hr
Apr 19, 4:04 PM CDTSpecial Weather StatementOUNCuster26 min
Apr 19, 5:24 PM CDTSpecial Weather StatementOUNCuster36 min
Apr 19, 5:41 PM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman43 min
Apr 19, 6:13 PM CDTAreal Flood AdvisoryOUNComanche, Greer, Jackson, Kiowa, Tillman3 hr
Apr 19, 6:33 PM CDTSpecial Weather StatementOUNTillman27 min
Apr 19, 6:54 PM CDTSpecial Weather StatementOUNComanche51 min
Apr 19, 6:59 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Stephens, Tillman3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.